Treatments and drugs of Type 1 Diabetes in Children - Part II
- Pancreas transplant. With a successful pancreas transplant, your child would no longer need injected insulin. But pancreas transplants aren't always successful — and the procedure poses serious risks. Your child would need a lifetime of potent immune-suppressing drugs to prevent organ rejection. These drugs can have serious side effects, including a high risk of infection and organ injury. Because the side effects can be more dangerous than the diabetes, pancreas transplants in children generally aren't done.
- Islet cell transplantation. Researchers also are experimenting with islet cell transplantation, which provides new insulin-producing cells from a donor pancreas. Although this experimental procedure has met with problems in the past, new techniques and better drugs to prevent islet cell rejection may hold promise for the future. However, islet cell transplantation still requires the use of immune-suppressing medications, and just as it did with its own natural islet cells, the body often destroys transplanted islet cells, making the time off insulin short-lived.
Signs of trouble
Despite your best efforts, sometimes problems will arise. Certain short-term complications of type 1 diabetes require immediate care. Left untreated, these conditions can cause seizures and loss of consciousness (coma).
Low blood sugar (hypoglycemia). If your child's blood sugar level drops below his or her target range, it's known as low blood sugar. Ask your doctor what's considered a low blood sugar level for your child. Blood sugar levels can drop for many reasons, including skipping a meal, getting more physical activity than normal or injecting too much insulin. Hypoglycemia occurs more frequently with intermediate-acting insulin, such as NPH.
Teach your child the symptoms of low blood sugar, and that when in doubt, he or she should always do a blood sugar test. Early signs and symptoms of low blood sugar include:
- Pale skin
- Rapid or irregular heart rate
- Difficulty concentrating
Later signs and symptoms of low blood sugar, which are sometimes mistaken for alcohol intoxication in teens and adults, include:
- Behavior changes, sometimes dramatic
- Poor coordination
If your child develops hypoglycemia during the night, he or she might wake with sweat-soaked pajamas or a headache. Thanks to a natural rebound effect, nighttime hypoglycemia might cause an unusually high blood sugar reading first thing in the morning.
If your child has a low blood sugar reading, give him or her fruit juice, glucose tablets, hard candy, regular (not diet) soda or another source of sugar. Then retest his or her blood sugar in about 15 minutes to make sure it has gone up into the normal range. If it's not in the normal range, re-treat with more sugar (juice, candy, glucose tablets or another source of sugar) and then retest in another 15 minutes. Keep doing this until you get a normal reading. It's a good idea to have your child eat another snack, this one containing a mixed food source, such as peanut butter and crackers, to help stabilize the blood sugar.
If a blood glucose meter isn't readily available, treat for low blood sugar anyway if your child has symptoms of hypoglycemia, and then test as soon as possible.
Make sure your child always carries a source of fast-acting sugar with him or her.
Left untreated, low blood sugar will cause your child to lose consciousness. If this occurs, he or she may need an emergency injection of glucagon — a hormone that stimulates the release of sugar into the blood. Be sure your child always has a glucagon emergency kit available — at home, at school, during sports, on sleepovers — and make sure it hasn't expired.
High blood sugar (hyperglycemia). As with low blood sugar, your child's blood sugar can rise for many reasons, including eating too much, eating the wrong types of foods, not taking enough insulin or illness.
- Frequent urination
- Increased thirst
- Blurred vision
- Difficulty breathing
- Difficulty concentrating
If you suspect hyperglycemia, check your child's blood sugar. You might need to adjust your child's meal plan or medications. If your child's blood sugar is higher than his or her target range, you'll likely need to administer a "correction" using an insulin shot or through an insulin pump. A correction is an additional dose of insulin that should bring your child's blood sugar back into the normal range. High blood sugar levels don't come down as quickly as they go up. Ask your doctor how long to wait until you recheck. If your child uses an insulin pump, you may need to change the pump site if blood sugar levels don't come down.
If your child has two consecutive blood sugar readings above 250 mg/dL (13.9 mmol/L), have your child test for ketones using a urine test stick. Don't allow your child to exercise if his or her blood sugar level is high or anytime ketones are present. If only a trace or small amount of ketones are present, have your child drink extra fluids to flush out the ketones.
If your child's blood sugar is persistently above 300 mg/dL (16.7 mmol/L), call your child's doctor or seek emergency care.
Increased ketones in your child's urine (diabetic ketoacidosis). If your child's cells are starved for energy, your child's body may begin to break down fat — producing toxic acids known as ketones.
Signs and symptoms of this serious condition include:
- Loss of appetite, weight loss
- Abdominal pain
- A sweet, fruity smell on your child's breath
If you suspect diabetic ketoacidosis, check your child's urine for excess ketones with an over-the-counter ketones test kit. If your child has a large amount of ketones in his or her urine, call your child's doctor right away or seek emergency care. Also, call your doctor if your child has vomited more than once in a four-hour period and has ketones in his or her urine.
Share this article